Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 16, 2021, 3:02 PM MDT for Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 16, 2021, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
County Washington County, CO
The radar
The Denver radar (KFTG), 116 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565 WWUS85 KBOU 162102 SPSBOU Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 16 2021 COZ049-162145- Washington County CO- 302 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Elba, or 21 miles south of Akron, moving northeast at 15 mph. Penny size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Anton and Elba. LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282 TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318 $$ ENTREKIN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:33 AM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 16, 10:33 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1033 AM MDT Fri Jul 16 2021 .UPDATE... Issued at 1030 AM MDT Fri Jul 16 2021 Not much has changed from the forecast discussion below. A surface convergence zone/dryline is setting up across the far eastern plains with dew points in the low to mid 60s from Burlington to Holyoke. Forcing will continue to be the biggest forecast challenge leading to uncertainty in the coverage of storms. The 12Z HREF models showed a good signature for storm development in eastern Washington and Logan counties moving eastward through the late afternoon/evening. Given this signature, PoPs were increased in that area with a strong supercell or two expected to form with large hail and damaging wind gusts being the primary hazard. Farther west, convection should stay on the weaker side with a few storms producing gusty winds. && .SHORT TERM...(Today and tonight) Issued at 414 AM MDT Fri Jul 16 2021 The upper level ridge over the Desert Southwest will build slightly northward over the next 24 hours, but the overall weather pattern will change very little. At the surface, an elongated surface trough will extend north-south across the Rockies from the Canadian border to Mexico. There is just weak lee troughing noted with light westerly flow aloft across Colorado. This positioning will keep southerly flow in place across eastern Colorado with a continued influx of low level moisture, dewpoints holding in the 50s to lower 60s, rich MLCAPE of 1200-2000 J/kg, and a resultant threat of a couple severe storms. The main area of surface convergence along the lee trough is expected to set up roughly from the Limon area toward Akron and Sterling. That should be enough to serve as the source for convective initiation after about 2 pm. Bulk shear is rather limited at 25-30 knots, but that's still enough combined with the healthy MLCAPE to create an environment favorable for a couple severe storms with large hail and damaging winds. Storms on the northeast plains could last well into the evening hours, especially if another complex can organize and clip the northeast corner overnight if another batch of storms drops south from the Black Hills region. West of that surface trough, low level moisture will be much less and showers/storms will be high based producing only light rain and gusty winds for the most part. We'll only have isolated showers/storms in the forecast for the I-25 Corridor, with scattered high based convection for the mountains as latest water vapor imagery still shows us residing under a decent amount of mid/upper level moisture. Temperatures will be about 4 degrees warmer today with another 2C of warming aloft. Smoke should not be thick enough to inhibit surface heating, as the main plume of smoke from the Oregon and northern CA fires begins to shift northward away from our region. Expect even more improvement with regard to smoke overnight into Saturday. Enough low level moisture will be in place to mention some patchy fog in the northeast corner this morning, and then possibly again tonight. .LONG TERM...(Saturday through Thursday) Issued at 414 AM MDT Fri Jul 16 2021 A large upper level ridge of high pressure will dominate the Rocky Mountain Region over the next several days. Some monsoonal moisture circulating around this ridge, combined with daytime heating, will produce isolated to scattered afternoon and evening showers and storms through the weekend. Drier conditions are expected across the plains for much of next week with the chance for precipitation continuing across the high country. Temperatures are expected to be above normal through the period with highs in the low to mid 90s on the plains each day. Models are showing the upper high centered over Northern New Mexico at 18Z Saturday with a weak to moderate northwesterly flow over North Central and Northeastern Colorado. Scattered showers and storms should develop over the mountains then spread southeastward across the plains during the afternoon. With PW's around 0.90 across the eastern sections of the Cameron Peak and Calwood Burn Scars, some brief heavy rain will be possible. The showers and storms should weaken somewhat as they move onto the adjacent plains and then intensify as they move into the deeper moisture east of Denver. With CAPES over 1500 J/KG and bulk shear between 30 and 35 kts, a severe storm can't be ruled out. In addition, there is an outside chance that an outflow boundary from convection could push back into Metro Denver (suggested by the NAM model) late in the afternoon or early evening. If this happens, some stronger storms with heavy rain and some hail could develop. The shower and thunderstorm activity may linger across the far northeastern plains until midnight. On Sunday, the upper high moves north and is centered over Northwestern Colorado by evening. The flow aloft over Colorado becomes more northerly which should bring some drier air into the CWA resulting in lesser precipitation chances. The high country south of Interstate 70 should have the most available moisture and the best chance for showers and storms. In addition, a shortwave moving across the Northern Plains States may help kick off a few storms across the far northeastern corner of the state. There still may be enough available instability that one or two of the storms could become strong. For Monday through Thursday, the upper level ridge continues to dominate the Rocky Mountain Region with a northeast flow aloft over Colorado. There are some inconsistencies between model runs in the amount of moisture available. Yesterday's 00Z solutions we're much drier than tonight's runs for Monday and Tuesday. The latest runs are showing additional monsoonal moisture on Tuesday with much drier air now moving into the region Wednesday and Thursday. Due to the inconsistencies, have decided to keep the pops from the forecast blend, with the exception of a few tweaks. For now it looks like scattered showers and storms will be possible across the high country each day with mostly dry conditions across the plains. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1030 AM MDT Fri Jul 16 2021 VFR conditions will prevail through the period. Isolated high based convection after 22Z may still produce gusty/variable surface winds to around 35 knots, but overall threat is lower than the last couple days as convective coverage will be more limited. Outside of that, fairly normal diurnal wind patterns will prevail. && .HYDROLOGY... Issued at 414 AM MDT Fri Jul 16 2021 Low level moisture has decreased a bit more from yesterday, and even then we had mainly light rain from storms moving through the burn areas. Expect pretty much the same today with slightly less intensity than yesterday given the slight drying. There is just a limited threat of a minor impact from an isolated stronger storm. Weak flow aloft will mean storms will have slow motion on Saturday and with decent moisture in place, there will be a limited flash flood threat over the recent burn areas. Drier air with a lower chance of storms means the flash flood threat Sunday through Thursday will be very low. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Barjenbruch LONG TERM...JK AVIATION...Danielson HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 16, 11:00 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Fri Jul 16 2021 COZ030>051-171700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Fri Jul 16 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms are expected to develop over the northeast plains of Colorado late this afternoon and evening. The main threat area will be along and east of a line from Sterling to Akron and Limon, where severe storms will be capable of producing large hail to around golf ball sized and damaging winds to around 60 mph. Farther west including the mountains and I-25 Corridor, only isolated to scattered less intense showers and thunderstorms can be expected, with mainly light rainfall and gusty winds to around 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms are expected Saturday and Sunday, mainly over the mountains. One or two storms across the far northeastern plains could become severe. Hot and dry weather is expected next week on the plains with isolated thunderstorms across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required today or tonight, but any reports of hail and strong winds will be appreciated. Danielson/Gimmestad
In the hours before
Special weather statement, Jul 16, 3:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 16 2021 COZ049-162145- Washington County CO- 302 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Elba, or 21 miles south of Akron, moving northeast at 15 mph. Penny size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Anton and Elba. LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282 TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318 ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:24 PM MDT | Special Weather Statement | BOU | Washington | 51 min |
| Jul 16, 5:29 PM MDT | Special Weather Statement | BOU | Washington | 31 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.